Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 166, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 26, 2017, 6:49 PM CDT for McPherson County, Marion County, Saline County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 26, 2017, 6:49 PM CDT (23:49 UTC)
- Expired
- Jun 26, 2017, 7:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Marion County, KS, McPherson County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 104 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2264 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
505
WUUS53 KICT 262349
SVRICT
KSC113-115-169-270045-
/O.NEW.KICT.SV.W.0166.170626T2349Z-170627T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
649 PM CDT MON JUN 26 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern McPherson County in central Kansas...
Northwestern Marion County in central Kansas...
Southeastern Saline County in central Kansas...
* Until 745 PM CDT
* At 649 PM CDT, a severe thunderstorm was located over Gypsum, or 14
miles southeast of Salina, moving southeast at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Durham and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3861 9737 3861 9723 3848 9709 3848 9743
3865 9753 3868 9737
TIME...MOT...LOC 2349Z 327DEG 26KT 3868 9741
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
$$
KETCHAM2 follow-up statements
690
WWUS53 KICT 270002
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
702 PM CDT MON JUN 26 2017
KSC169-270012-
/O.CAN.KICT.SV.W.0166.000000T0000Z-170627T0045Z/
Saline KS-
702 PM CDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SALINE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3848 9709 3848 9743 3861 9751 3861 9723
TIME...MOT...LOC 0002Z 327DEG 26KT 3860 9734
$$
KSC113-115-270045-
/O.CON.KICT.SV.W.0166.000000T0000Z-170627T0045Z/
McPherson KS-Marion KS-
702 PM CDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN MCPHERSON AND NORTHWESTERN MARION COUNTIES...
At 702 PM CDT, a severe thunderstorm was located 6 miles southwest of
Carlton, or 15 miles north of Canton, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Durham and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9709 3848 9743 3861 9751 3861 9723
TIME...MOT...LOC 0002Z 327DEG 26KT 3860 9734
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
KETCHAM021
WWUS53 KICT 270013
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
713 PM CDT MON JUN 26 2017
KSC113-270023-
/O.CAN.KICT.SV.W.0166.000000T0000Z-170627T0045Z/
McPherson KS-
713 PM CDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3848 9709 3848 9737 3861 9737 3861 9723
TIME...MOT...LOC 0013Z 327DEG 26KT 3853 9728
$$
KSC115-270045-
/O.CON.KICT.SV.W.0166.000000T0000Z-170627T0045Z/
Marion KS-
713 PM CDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MARION COUNTY...
At 713 PM CDT, a severe thunderstorm was located near Durham, or 12
miles northeast of Canton, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9709 3848 9737 3861 9737 3861 9723
TIME...MOT...LOC 0013Z 327DEG 26KT 3853 9728
HAIL...0.75IN
WIND...60MPH
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:41 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jun 26, 2:41 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Wichita KS 241 PM CDT Mon Jun 26 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 241 PM CDT Mon Jun 26 2017 Water vapor imagery currently shows a shortwave trough extending from the western Great Lakes into the mid Mississippi Valley. An impulse is diving across western IA/northern MO and developing storms over central MO. Looks to be a weak surface front/trough laid out across southern Nebraska with a few storms developing along this feature over south central/sw Nebraska. Storms over southern Nebraska should continue tracking south and with minimal capping, should make it into northern KS but have low confidence on how far south they will make it. NW flow aloft is providing great directional shear which will result in large hail being the main threat for any storms this evening. Feel there is also a chance for a few elevated showers and storms after 09z for our western flank where a decent mid level baroclinic zone will be situated. Even though elevated instability is not that great, given the amount of directional shear, can't rule out some large hail if storms can develop. Return flow and lee troughing will strengthen during the day Tue as shortwave energy moves from the Pacific Northwest into the northern Rockies. This will lift the front and better storm chances to the north of the forecast area. Should be a fairly large MCS tracking out of the central/northern Plains Tue night and into the central Mississippi Valley. Some of this activity may try and build back into northeast KS, but with decent elevated capping in place, confidence in how far west this makes it is very low. Pattern will remain active across the Plains Wed as the front gets pushed south along with the better mid and upper flow. Storms will likely first develop along the front over IA/northern MO and build sw into KS during the late afternoon and especially early evening hours Wed. Convergence this far west along the front isn't that great, so not expecting widespread storms, but can't rule out a few strong to severe storms over central KS. .LONG TERM...(Thursday through Monday) Issued at 241 PM CDT Mon Jun 26 2017 Pattern will remain active for Thu into Fri as the surface boundary lingers across the area. The exact location of this feature will likely be determined by how overnight convection each night affects its position. Large scale ascent will also be on the increase Thu into Thu night as robust shortwave energy tracks out of the northern Rockies and into the central Plains. So once again expecting storms to develop Thu afternoon/early evening along the front with activity developing into an MCS overnight, with eastern KS/MO looking like the most likely areas affected. Thu night MCS should push the front south, into northern OK/far southern KS for Fri. This is where best storm chances will be for Fri into Fri night. Confidence in convective chances and location drops off significantly for the weekend. However, tough to go completely dry as mid/upper flow remains fairly strong with a low level baroclinic zone still lingering around. The good news with the pattern remaining active is that an upper ridge never gets to take hold, which means temps will remain close to or slightly below normal for this time of year. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1231 PM CDT Mon Jun 26 2017 Isolated storms may develop along an outflow boundary over east- central Kansas late this afternoon, and along a weak, southward moving cold front sliding southward to near I-70 by 23 UTC. A few terminal may be affected if storms develop, however will only carry VCTS for a few hours. Winds will become light east-northeasterly behind the stalling, southward moving front tonight. This may lead to a brief period of MVFR/IFR ceilings at the RSL and GBD terminals during the early morning hours, with a better signal for IFR ceilings just to the northwest. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 63 87 71 / 10 20 10 10 Hutchinson 86 62 88 72 / 20 20 10 10 Newton 84 62 86 71 / 20 20 10 20 ElDorado 85 62 85 70 / 20 20 10 10 Winfield-KWLD 86 64 87 71 / 10 20 10 10 Russell 85 62 89 71 / 30 30 10 20 Great Bend 85 62 89 71 / 30 20 10 20 Salina 85 62 89 72 / 30 30 10 30 McPherson 85 62 88 71 / 30 20 10 20 Coffeyville 85 61 86 70 / 20 20 10 0 Chanute 83 59 84 69 / 20 20 10 10 Iola 81 59 84 68 / 30 20 10 10 Parsons-KPPF 85 60 85 69 / 20 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...JMC
Hazardous weather outlook, Jun 26, 4:47 PM CDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 447 PM CDT Mon Jun 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271545- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 447 PM CDT Mon Jun 26 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated to scattered storms will be possible over primarily central and eastern Kansas. Any of the storms this evening will have the potential to produce hail up to nickel size and 50 mph winds. A couple storms over central Kansas may produce up to quarter size hail this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances will return Tuesday night, mainly across central Kansas, where a few strong storms will be possible. Periodic chances for storms can be expected across the area from Wednesday afternoon through Thursday night with severe storms possible during this time frame. Main threats would be large hail and damaging winds. Chances for storms may linger into the weekend, especially across southern Kansas. Some strong storms will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, Jun 26, 3:30 PM CDT, 3 hours 19 minutes before
Special Weather Statement National Weather Service Wichita KS 330 PM CDT MON JUN 26 2017 KSZ071-262100- Woodson KS- 330 PM CDT MON JUN 26 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northern Woodson County in southeastern Kansas... * Until 400 PM CDT * At 329 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Gridley, or 11 miles southwest of Burlington...moving southeast at 20 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Yates Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3795 9552 3785 9585 3804 9595 3804 9563 TIME...MOT...LOC 2029Z 326DEG 19KT 3804 9584 LAWSON
Special weather statement, Jun 26, 4:03 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
403 PM CDT MON JUN 26 2017
KSZ071-262130-
Woodson KS-
403 PM CDT MON JUN 26 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Central Woodson County in southeastern Kansas...
* Until 430 PM CDT
* At 400 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Yates Center...moving southeast
at 20 mph.
hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Yates Center and Rose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
&&
LAT...LON 3778 9557 3773 9574 3773 9575 3794 9586
3800 9567 3789 9552 3786 9552
TIME...MOT...LOC 2102Z 326DEG 18KT 3791 9572
LAWSONSpecial weather statement, Jun 26, 4:26 PM CDT, 2 hours 23 minutes before
Special Weather Statement National Weather Service Wichita KS 426 PM CDT MON JUN 26 2017 KSZ071-072-095-096-262215- Wilson KS-Woodson KS-Neosho KS-Allen KS- 426 PM CDT MON JUN 26 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Wilson County in southeastern Kansas... Southeastern Woodson County in southeastern Kansas... Northwestern Neosho County in southeastern Kansas... Southwestern Allen County in southeastern Kansas... * Until 515 PM CDT * At 425 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 7 miles northeast of Buffalo, or 8 miles southeast of Yates Center...moving southeast at 30 mph. hail up to the size of dimes will be possible with this storm. * Locations impacted include... Chanute, Petrolia, Rose and Chanute Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3787 9572 3787 9552 3761 9527 3761 9563 TIME...MOT...LOC 2126Z 328DEG 25KT 3780 9561 KETCHAM
Special weather statement, Jun 26, 6:09 PM CDT, 40 minutes before
Special Weather Statement National Weather Service Wichita KS 609 PM CDT MON JUN 26 2017 KSZ049-270000- Saline KS- 609 PM CDT MON JUN 26 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Saline County in central Kansas... * Until 700 PM CDT * At 608 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Bennington, or 10 miles southeast of Minneapolis...moving southeast at 25 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Salina, New Cambria, Kipp and Salina Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3896 9738 3873 9737 3873 9766 3896 9774 TIME...MOT...LOC 2309Z 326DEG 23KT 3900 9759 KETCHAM
Local storm report, Jun 26, 6:44 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT MON JUN 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TORNADO 1 N SALINA 38.83N 97.62W
06/26/2017 SALINE KS EMERGENCY MNGR
TRACTOR TRAILERS FLIPPED AT INTERSTATE 70 AND OHIO
STREET. TIME IS APPROXIMATED. PUBLIC REPORT OF A TORNADO
TO DISPATCH WHEN EAST OF SALINA.
&&
VJPThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 3:30 PM CDT | Special Weather Statement | ICT | Woodson | 30 min |
| Jun 26, 4:03 PM CDT | Special Weather Statement | ICT | Woodson | 27 min |
| Jun 26, 4:26 PM CDT | Special Weather Statement | ICT | Allen | 49 min |
| Jun 26, 6:09 PM CDT | Special Weather Statement | ICT | Saline | 51 min |
| Jun 26, 6:36 PM CDT | Tornado Warning | ICT | Saline | 19 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.